Massive hydromorphone dose delivered subcutaneously instead of intrathecally: Guidelines for prevention and management of opioid, local anesthetic, and clonidine overdose

Patrick J. Coyne, Lea Ann Hansen, Jill Laird, Patricia Buster, Thomas J. Smith

Research output: Contribution to journalShort surveypeer-review

Abstract

Increasing numbers of patients with refractory pain are receiving intrathecal drug delivery systems (IDDS). We describe a case to illustrate the clinical manifestations and management implications of inadvertent overdose with drugs used in IDDS, including opioids, clonidine, baclofen, and local anesthetics. An IDDS patient received a bimonthly dose of intrathecal hydromorphone subcutaneously. The patient received a total of 540 mg hydromorphone into the subcutaneous pocket around the intrathecal pump. She was treated with naloxone intravenously over 12 hours, and had no major adverse sequelae. Such occurrences may happen more frequently with the expanded use of IDDS and clinicians should be prepared to take quick action. Counteracting an opioid with naloxone until the opioid is metabolized and excreted can be done safely. Inadvertent subcutaneous administration of other types of drugs could be more difficult to manage.

Original languageEnglish (US)
Pages (from-to)273-276
Number of pages4
JournalJournal of Pain and Symptom Management
Volume28
Issue number3
DOIs
StatePublished - Sep 2004

Keywords

  • Pain
  • baclofen
  • clonidine
  • emergencies
  • implantable devices
  • intraspinal therapy
  • intrathecal therapy
  • local anesthetics
  • opioids
  • overdose

ASJC Scopus subject areas

  • Nursing(all)
  • Clinical Neurology
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Massive hydromorphone dose delivered subcutaneously instead of intrathecally: Guidelines for prevention and management of opioid, local anesthetic, and clonidine overdose'. Together they form a unique fingerprint.

Cite this